Skip navigation and jump to content
Welcome to Ireland's Youth Information Website
Follow us
Facebook Twitter Instagram YouTube Snapchat

Accessibility Options

High Contrast Text Size

Over the counter painkillers

What are the risks?


Written by SpunOut | View this authors Twitter page and posted in health


Share this article -

Remember: All drugs, including the misuse of prescribed medication, can pose serious health risks, up to and including possible death.

What are over the counter painkillers?

You can buy a number of pain-relieving medicines without a prescription in supermarkets or pharmacies. These are for treating mild to moderate pain, flu symptoms or high temperatures. If you use them for too long, you can become addicted.

What are the effects of over the counter painkillers?

Short-term effects

They relieve mild to moderate pain.

Long-term effects

  • Damage to the liver and kidneys
  • Misuse of over the counter painkillers can lead to stomach ulcers, stroke, gastrointestinal bleeding and heart attacks

What are the risks of over the counter painkillers?

  • If you drink alcohol while taking painkillers you increase the negative effects
  • There is always a risk of overdose - so it's extremely important to take them exactly as directed on the packet.
  • As they are so easy to get you may become psychologically addicted, so you feel you need them to cope. Some of them can also cause physical addiction. Check out our article on drug dependency.

Signs of over the counter painkiller complications

Some signs of complications include:

  • Dark black poo
  • Acid reflux
  • Heartburn
  • An ulcer
  • Pain in the pit of the stomach
  • Frequently feeling dizzy

The protective mucousy barrier that forms the stomach lining erodes if over the counter painkillers are overused. If you wake up with an acidy taste in your mouth, this could be another surefire sign that your stomach lining is being damaged.

Withdrawal

If you take more than the recommended dose over a long period you will have withdrawal if you stop suddenly. Withdrawal is less severe if you reduce your dose gradually. You may feel unwell, anxious and uneasy.

Share this article -

Published February 25th, 2013
Last updated October 28th, 2015
Tags drugs addiction
Can this be improved? Contact editor@spunout.ie if you have any suggestions for this article.

Need more information?

Request to speak with a youth worker in your area over the phone, by email or text. They may be able to assist you by providing further information specific to your needs.

Youth Work Ireland - Crosscare - YMCA

Contact via: Phone E-mail Text
By clicking submit you agree to our terms and conditions. ​Please note that this service is run by Youth Work Ireland and Crosscare​.​ E​nquiries are not handled by SpunOut.ie directly.
Jump to related articles
Was this article helpful?